Kansas, 2017

Tornado and Hail in Kansas, May 31, 2017

May 31, 2017 · NWS ICT · 5 events in 3 counties and zones

Scattered thunderstorms redeveloped early in the afternoon along a weak stationary front that extended from Central Kansas to Southwest Missouri. With a northwest mid to upper-deck regime, deep layer shear was quite pronounced and therefore favorable for severe thunderstorm development.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Scattered thunderstorms redeveloped early in the afternoon along a weak stationary front that extended from Central Kansas to Southwest Missouri. With a northwest mid to upper-deck regime, deep layer shear was quite pronounced and therefore favorable for severe thunderstorm development.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at May 31, 11:41 AM CST, 11 minutes earlier.

Area forecast discussion, May 31, 11:41 AM CST, 11 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1241 PM CDT Wed May 31 2017

.SHORT TERM...(Today through Friday night)
Issued at 321 AM CDT Wed May 31 2017

A weak diffuse frontal boundary continues to be located from
generally KSLN southeast to KCNU. Isolated storms continue to
develop along this weak boundary over SE KS and some over South
Central KS. Expect the isolated/widely scattered storms to become a
little more numerous for the early morning hours across South
Central KS as weak mid level warm advection and isentropic lift
again increases across the forecast area. This will lead to a
general increase in the coverage by around sunrise, with elevated
instability around 500-1000 j/kg leading to some thunderstorms.

After the morning convection wanes by noon. NW mid level flow will
slowly begin to shift east of the area by this evening, but before
it does, impulses in the flow are expected to drop southeast across
the area this afternoon. A return of warmer southerly flow, to the
west of the impulse, will lead to increased low level moisture
advection and will in effect sharpen the convergence along the quasi-
stationary boundary still expected to be located from KRSL to KSGF
this afternoon. Latest Nam/WRF and GFS both show 850-700h Fn-
convergence increasing along this boundary late this afternoon. So
think scattered showers/thunderstorms will develop for the afternoon
hours as convergence increases and lift increases from the NW flow
impulse. With MLCAPE values potentially climbing to around 1500-2000
j/kg during max heating, and bulk shear similar to yesterday of 30-
35 kts, think some severe storms look possible across portions of
Central KS and areas northeast and east of Wichita.  Could see some
rotating storms early on, which may lead to a large hail threat, but
as storms congeal into a broken cluster of storms, the main threat
will gradually transition to a damaging wind threat. Propagation
vectors seem to suggest convection that develops in Central KS will
drop south-southeast during the evening hours, towards highway
54/400 and the Flint HIlls. So portions of the Flint Hills and even
the Wichita metro area, may see thunderstorms roll into area late
this evening.

Think convective chances will end from west to the east as tonight
progresses, as increasing warm air aloft will lead to increasing
inhibition for storm development.

Could see a lull in the showers for most of Thu, as the warm
advection pushes the warm front well northeast of the area. Some
model differences on how the daytime hours Thu will play out, with
the NAM/WRF and ECMWF showing a dry spell, while the GFS suggests a
weak impulse in the southerly flow will lead to increasing chances
of showers and thunderstorms for southeast KS for Thu
afternoon/evening. Prefer to go with the drier solution for now and
keep things dry for most of Thu.

Storm chances look to return to the region for Fri as impulses in
the weak southwest flow continue to rotate NE into the forecast
area. Increasing low level moisture will lead to periodic chances
of showers and thunderstorms, as the lift increases.

Severe chances for the end of the week look fairly low given the
weak shear pattern, but some moderate instability may lead to a few
strong storms.

.LONG TERM...(Saturday through Tuesday)
Issued at 321 AM CDT Wed May 31 2017

A cold front looks to drift south into Central KS for early Sat,
with the front lingering across the area for most of Sat through Sat
night. This will lead to scattered showers and thunderstorms for
most of the area.

The frontal boundary looks to drop south of the area for Sunday,
which may lead to a break from the thunderstorms for Sunday. But
upslope flow on the backside of the front may lead to convection
developing across the high plains for Sun night through Mon. This
convection may drop E-SE into western sections of the forecast area
for the beginning of the week.

Ketcham

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1242 PM CDT Wed May 31 2017

Convection is expected to develop along and south of a surface
front which has sagged across central Kansas at midday. Scattered
to numerous showers and storms are expected by late afternoon and
should continue into the evening. A complex of storms is possible
overnight somewhere across central and eastern Kansas. For now
have VCTS in most terminals for the window of greatest
opportunity and will AMD with TEMPO as needed. Outside of
convection, some MVFR cigs will be possible early Thursday morning
along and east of I-135, though for now have kept forecast mainly
VFR.

KED

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    86  64  86  66 /  30  40  10  10
Hutchinson      86  63  86  65 /  40  40  10  10
Newton          84  63  85  65 /  40  50  10  10
ElDorado        84  64  85  65 /  40  40  20  10
Winfield-KWLD   87  65  86  66 /  30  30  10  10
Russell         84  62  87  63 /  40  50  10  10
Great Bend      86  62  86  63 /  40  50  10  10
Salina          84  64  87  66 /  40  50  20  10
McPherson       84  63  86  64 /  40  50  10  10
Coffeyville     86  63  85  65 /  30  30  20  10
Chanute         84  63  85  65 /  40  40  30  10
Iola            83  63  84  65 /  40  40  30   0
Parsons-KPPF    84  64  85  65 /  30  30  20  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...None.
&&

SHORT TERM...Ketcham
LONG TERM...Ketcham
AVIATION...KED
Hazardous weather outlook, May 31, 10:08 AM CST, 1 hour 44 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
1108 AM CDT Wed May 31 2017

KSZ032-033-047>053-067>072-082-083-091>096-098>100-011615-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
1108 AM CDT Wed May 31 2017

This hazardous weather outlook is for portions of Central, South
Central, and Southeast Kansas.

.DAY ONE...This Afternoon and Tonight

Thunderstorms across South Central and Southeast Kansas this
afternoon are capable or producing nickel size hail.

Later this afternoon, storms will develop across central Kansas.
These will be capable of producing quarter size hail and 60 mph
wind. The severe threat will evolve into a damaging wind threat as
the thunderstorms congeal into a complex of storms late this
evening. Heavy rainfall and localized flooding will also increase
late tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Periodic shower and thunderstorm chances will prevail across the
region Friday afternoon through the weekend, and into next week.
Highest chances will generally be during the evening and overnight
hours. While organized severe weather appears unlikely, a handful
of strong storms are possible, along with locally heavy rain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated this afternoon or tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

KRC

In the hours before

Special weather statement, May 31, 11:32 AM CST, 20 minutes before
Special Weather Statement
National Weather Service WICHITA KS
1232 PM CDT WED MAY 31 2017

KSZ095-096-311830-
Wilson KS-Neosho KS-
1232 PM CDT WED MAY 31 2017

The National Weather Service in WICHITA has issued a

* Significant Weather Advisory for...
  Northeastern Wilson County in southeastern Kansas...
  Neosho County in southeastern Kansas...

* Until 130 PM CDT

* At 1228 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Altoona, or 10 miles north of
  Neodesha...moving east at 25 mph.

hail up to the size of nickels will be possible with this storm.

* Locations impacted include...
  Chanute, Erie, St. Paul, Thayer, Altoona, Galesburg, Stark,
  Earlton, South Mound, Chanute Airport and Lake Parsons.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issues by the National Weather
Service.

&&

LAT...LON 3747 9571 3765 9572 3772 9510 3739 9509
TIME...MOT...LOC 1732Z 266DEG 20KT 3757 9563

COOK

The radar

The Tulsa radar (KINX), 155 km away, was scanning. The volume nearest the first event began at 17:51 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 2 hail, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Neosho

When
May 31, 11:52 AM CST to 11:53 AM CST
Where
Neosho County, 2.3 mi WSW of Earlton
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.570, -95.510

No damage was reported.

Thunderstorm Wind, Neosho

When
May 31, 11:58 AM CST to 12:00 PM CST
Where
Neosho County, 0.88 mi NE of Thayer
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.490, -95.470

The 50 to 60 mph winds occurred along the gust front of the thunderstorms.

Hail, Harvey

When
May 31, 1:00 PM CST to 1:05 PM CST
Where
Harvey County, 0.88 mi SE of Newton
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
38.040, -97.340

Hail, Harvey

When
May 31, 1:18 PM CST to 1:20 PM CST
Where
Harvey County, 1.76 mi NE of Newton Arpt
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
38.070, -97.260

Tornado, Butler

When
May 31, 1:44 PM CST to 1:45 PM CST
Where
Butler County, 4.57 mi ESE of Cassoday to 4.91 mi ESE of Cassoday
Rating
EF0
Path length
0.34 mi
Path width
50 yd
Reported by
Emergency Manager
Coordinates
38.010, -96.550

Emergency Manager reported multiple funnels and several very brief touchdowns over a one minute period. The longest of which was on the ground for about 30 seconds. |All activity occurred over an open field and no damage was noted.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2017Every state in 2017This day in weather historyThe tornado archive for Kansas, 2017Warnings in Kansas, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 691690, 691691, 691688, 691689, 692959.